Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 48, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 18, 2019, 5:25 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 6 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2019, 5:25 PM CDT (22:25 UTC)
- Expired
- Jun 18, 2019, 11:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 19 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:30 PM CDT | FLASH FLOOD | 2 N East Wichita, KS | SIGNIFICANT FLOODING BEING REPORTED AT WOODLAWN AND 13TH. |
| Jun 18, 5:31 PM CDT | FLASH FLOOD | East Wichita, KS | 3 TO 4 FEET OF WATER COVERING THE WESTBOUND LANES AT KELLOGG DRIVE AND WOODLAWN. ROAD BEING CLOSED. |
| Jun 18, 5:40 PM CDT | FLASH FLOOD | 1 Ssw Augusta, KS | MPING REPORT OF FLOODING IN AUGUSTA. |
| Jun 18, 5:40 PM CDT | HEAVY RAIN 3.75 | Andover, KS | . |
| Jun 18, 5:40 PM CDT | HEAVY RAIN 3.75 | Andover, KS | |
| Jun 18, 5:45 PM CDT | HEAVY RAIN 3.5 | 1 Se Towanda, KS | . |
| Jun 18, 5:45 PM CDT | HEAVY RAIN 3.5 | 1 Se Towanda, KS | |
| Jun 18, 6:00 PM CDT | FLASH FLOOD | 1 S Andover, KS | DELAYED REPORT. ONE TO TWO FEET OF SWIFTLY FLOWING WATER ON ANDOVER ROAD SOUTH OF KELLOGG. |
| Jun 18, 6:10 PM CDT | FLASH FLOOD | 2 Wnw Oaklawn, KS | SIGNIFICANT FLOODING BEING REPORTED NEAR I-235 AND MACARTHUR. CARS TURNING AROUND TO AVOID THE AREA. REPORT VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
289 WGUS53 KICT 182225 FFWICT KSC015-173-190415- /O.NEW.KICT.FF.W.0048.190618T2225Z-190619T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 525 PM CDT Tue Jun 18 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Eastern Sedgwick County in south central Kansas... Southwestern Butler County in south central Kansas... * Until 1115 PM CDT. * At 520 PM CDT, Doppler radar indicated heavy rain continuing across the warned areas. Up to three inches of rain have already fallen. Flash flooding is already occurring in East Wichita as well as in Andover! * Some locations that will experience flooding include... Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Park City, Valley Center, Bel Aire, Goddard, Rose Hill, Maize, Sedgwick, Towanda, Colwich, Benton, Downtown Wichita, Kechi, Eastborough and Bentley. This includes the following highways... Interstate 135 between Mile Markers 0 and 22. Interstate 35 between Mile Markers 40 and 75. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads! Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flash flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately! Residents living along streams and creeks should take immediate precautions to protect life and property. This Flash Flood Warning replaces the Flood Warnings that had been in effect for the warned areas. && LAT...LON 3791 9759 3792 9685 3757 9684 3757 9759 $$ ES
1 follow-up statement
821 WGUS73 KICT 182240 FFSICT Flash Flood Statement National Weather Service Wichita KS 540 PM CDT Tue Jun 18 2019 KSC015-173-190415- /O.CON.KICT.FF.W.0048.000000T0000Z-190619T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sedgwick KS-Butler KS- 540 PM CDT Tue Jun 18 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR EASTERN SEDGWICK AND SOUTHWESTERN BUTLER COUNTIES... At 528 PM CDT, the public reported flash flooding occurring in East Wichita where 3 to 4 feet of water were reported at Kellogg Drive and Woodlawn in the westbound lanes. Three to four inches of rain have already fallen. Flash flooding is already occurring! Some locations that will experience flooding include... Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Park City, Valley Center, Bel Aire, Goddard, Rose Hill, Maize, Sedgwick, Towanda, Colwich, Benton, Downtown Wichita, Kechi, Eastborough and Bentley. Additional rainfall amounts from 1 to 2 inches are likely in the warned areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately! Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3791 9759 3792 9685 3757 9684 3757 9759 $$ ES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:17 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 18, 3:17 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 317 PM CDT Tue Jun 18 2019 .SHORT TERM...(This evening through Tonight) Issued at 312 PM CDT Tue Jun 18 2019 Forecast highlights: Severe weather threat this afternoon- evening, more storm chances Thu-Sun, warm/hot and humid Thu-Sat. Expecting scattered to numerous thunderstorms to impact mainly southern half of the forecast area this afternoon-evening. The culprits are a stalled frontal zone/outflow boundary across central/southern KS, in concert with an MCV rotating across central KS, and a subtle shortwave approaching from SW KS. Instability and deep layer shear combination will support large hail and damaging winds, along with locally very heavy rain and pockets of flash flooding. Degree of low-level CAPE will also support an isolated tornado threat, especially in vicinity of the stalled frontal zone/outflow boundary across southern/central KS. Merging cold pools should gradually support a transition to linear/squall line mode as activity progresses into southern/eastern KS during the evening and overnight hours, with a continued damaging wind, heavy rain and possibly isolated tornado threat given decent 0-3km shear. Another possible scenario for thunderstorms will be activity rolling east/southeast off the High Plains along/north of the stalled frontal zone/outflow into southern KS toward midnight, although activity may remain just south of the forecast area in OK, especially if a big cold pool pushes the stalled frontal zone south. Nevertheless, main threat will be damaging winds and possible an isolated tornado threat, especially if activity remains anchored along boundary. Kleinsasser .LONG TERM...(Wednesday through Tuesday) Issued at 312 PM CDT Tue Jun 18 2019 Two to four more rounds of thunderstorms are possible Thursday evening through Sunday night. While there remains some model differences, consensus supports highest chances Thu and Fri afternoon-evening generally northern KS. Chances look to expand across the rest of the forecast area Saturday through Sunday evening, as an unseasonably strong upper trough and associated cold front approach from the west, interacting with a moist/unstable airmass in place. Strong to severe storms along with locally heavy rainfall and pockets of flash flooding are once again possible. Increasingly warm/hot and humid weather will prevail Thursday through the weekend, but especially Fri when heat indices may approach 100 degrees. Kleinsasser && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1241 PM CDT Tue Jun 18 2019 Expect scattered to numerous thunderstorms to impact most if not all terminals this afternoon, evening and tonight. Convection currently is ongoing across central and north-central KS in vicinity of RSL-GBD-SLN, with activity likely developing further south as the afternoon progresses toward HUT-ICT, and toward 00-02z for CNU and adjacent southeast KS terminals. Pockets of severe weather in the form of large hail, damaging winds, and torrential rain is likely. Activity should end across central and north-central KS by 00-03z, with activity ending along the Turnpike corridor and southeast KS by 06-12z. In wake of the storms later tonight into Wednesday morning, MVFR to possible IFR ceilings are possible due to continued moist low-levels amidst increasing cold air advection. Kleinsasser && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 79 63 88 / 70 20 0 0 Hutchinson 63 78 62 88 / 70 20 0 0 Newton 63 77 62 87 / 70 20 10 0 ElDorado 64 77 61 86 / 70 30 10 0 Winfield-KWLD 66 80 63 88 / 70 30 10 0 Russell 61 77 62 89 / 40 10 10 20 Great Bend 61 78 63 89 / 40 10 0 10 Salina 63 77 61 89 / 70 30 10 20 McPherson 63 77 62 88 / 70 20 10 10 Coffeyville 66 81 63 88 / 70 40 10 0 Chanute 65 79 61 87 / 70 40 10 0 Iola 65 78 61 86 / 70 50 10 0 Parsons-KPPF 65 80 62 87 / 70 40 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK
Hazardous weather outlook, Jun 18, 4:15 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 415 PM CDT Tue Jun 18 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-192115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 415 PM CDT Tue Jun 18 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms will impact mainly portions of south-central and southeast Kansas this afternoon and evening. Large hail up to tennis ball size and damaging straight-line winds are the primary threats, along with locally heavy rainfall and pockets of flash flooding. There is also the potential for a few tornadoes. Rivers and creeks remain high and may approach or exceed flood stage. Please refer to the latest river statements for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to widely scattered thunderstorms are possible across eastern Kansas Wednesday. Pea size hail may accompany the strongest activity. Heat indices may approach 100 degrees Friday across mainly southeast Kansas. Thunderstorm chances return for the late afternoon and evening hours of Thursday and Friday. Higher chances arrive Saturday and Sunday areawide. The greatest potential for severe weather along with locally heavy rainfall and pockets of flash flooding appears to be Saturday and Sunday. Please watch for further updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening across south-central and southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 18, 4:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST ANDOVER 37.69N 97.14W
06/18/2019 E60 MPH BUTLER KS EMERGENCY MNGR
WIND GUSTS ESTIMATED TO BE GREATER THAN 50
MPH. TORRENTIAL RAIN AND PEA SIZE HAIL
OCCURRED AS WELL.
&&
MARTINLocal storm report, Jun 18, 5:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FLOOD 1 N DOWNTOWN WICHITA 37.71N 97.34W
06/18/2019 SEDGWICK KS EMERGENCY MNGR
SEVERAL REPORTS OF FLOODED ROADS AROUND THE
WICHITA METRO.
&&
MARTINLocal storm report, Jun 18, 5:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
510 PM CDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM FLOOD 3 NW EL DORADO 37.85N 96.90W
06/18/2019 BUTLER KS EMERGENCY MNGR
ROAD FLOODED NORTHWEST OF EL DORADO.
&&
MARTINLocal storm report, Jun 18, 5:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 1 WNW AUGUSTA 37.70N 96.99W
06/18/2019 E1.25 INCH BUTLER KS EMERGENCY MNGR
&&
MARTINLocal storm report, Jun 18, 5:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 E AUGUSTA 37.69N 96.94W
06/18/2019 BUTLER KS EMERGENCY MNGR
SEMI TRUCK BLOWN OVER ON HWY 54 EAST OF
AUGUSTA.
&&
MARTINLocal storm report, Jun 18, 5:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND GST 2 E AUGUSTA 37.69N 96.94W
06/18/2019 E70 MPH BUTLER KS EMERGENCY MNGR
ESTIMATED 60 TO 70 MPH WIND GUSTS EAST OF
AUGUSTA. SEMI TRUCK BLOWN OVER AT THIS
LOCATION AS WELL.
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:58 AM CDT | River Flood Warning | ICT | Cowley | 36 hr |
| Jun 18, 9:08 AM CDT | River Flood Warning | ICT | McPherson | 23 hr |
| Jun 18, 9:08 AM CDT | River Flood Warning | ICT | McPherson, Saline | 3 days |
| Jun 18, 9:08 AM CDT | River Flood Warning | ICT | Saline | 3 days |
| Jun 18, 12:25 PM CDT | Areal Flood Warning | ICT | Barton | 2 hr |
| Jun 18, 2:34 PM CDT | River Flood Warning | ICT | Butler, Cowley | 42 hr |
| Jun 18, 2:49 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 56 min |
| Jun 18, 3:27 PM CDT | Tornado Warning | ICT | Kingman, Reno | 48 min |
| Jun 18, 3:28 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Jun 18, 3:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 54 min |
| Jun 18, 3:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion, Sedgwick | 38 min |
| Jun 18, 4:13 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 62 min |
| Jun 18, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 65 min |
| Jun 18, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 29 min |
| Jun 18, 4:38 PM CDT | Areal Flood Warning | ICT | Harvey, Sedgwick | 6 hr |
| Jun 18, 5:00 PM CDT | Areal Flood Warning | ICT | Butler | 6 hr |
| Jun 18, 5:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 27 min |
| Jun 18, 5:11 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 28 min |
| Jun 18, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick, Sumner | 61 min |
| Jun 18, 5:21 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 54 min |
| Jun 18, 6:06 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 69 min |
| Jun 18, 6:11 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 19 min |
| Jun 18, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 62 min |
| Jun 18, 6:19 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sedgwick, Sumner | 56 min |
| Jun 18, 6:31 PM CDT | Special Weather Statement | ICT | Woodson | 29 min |
| Jun 18, 6:55 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 30 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.